Alert archive / West Virginia / Flash Flood Warnings in 2018

Flash Flood Warning 25, NWS Blacksburg, VA

May 21, 2018Greenbrier County, West Virginia

NWS Blacksburg, VA issued this flash flood warning at May 21, 2018, 5:02 PM EDT for Greenbrier County, West Virginia. It was in force for 4 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2018, 5:02 PM EDT (21:02 UTC)
Expired
May 21, 2018, 9:00 PM EDT
In force
4 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

County Greenbrier County, WV

The radar

The Roanoke radar (KFCX), 98 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 5:40 PM EDTFLASH FLOOD4 Ssw Renick, WVWILLIAMSBURG ROAD NEAR WILLIAMSBURG IS CLOSED DUE TO HIGH WATER.
May 21, 5:40 PM EDTFLASH FLOODNnw White Sulphur Sprin, WVGREENBRIER COUNTY DISPATCH REPORTED THAT BIG DRAFT ROAD IN WHITE SULPHUR SPRINGS WAS CLOSED DUE TO HIGH WATER.
May 21, 6:06 PM EDTFLASH FLOOD3 Ssw Williamsburg, WVWVVA VIEWER REPORT OF WATER COVERING THE CORNER OF RADARS VALLEY ROAD AND SHOESTRING TRAIL ROAD NEAR WILLIAMSBURG.
May 21, 7:00 PM EDTFLASH FLOOD2 Ene Lewisburg Airport, WVWVNS AND WVVA VIEWER REPORT OF HIGH WATER COVERING BOONES MOUNTAIN ROAD IN FRANKFORD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.0 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2018-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 150 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2018-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
150 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1101 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

224 
WGUS51 KRNK 212102
FFWRNK
WVC025-220100-
/O.NEW.KRNK.FF.W.0025.180521T2102Z-180522T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service BLACKSBURG VA
502 PM EDT MON MAY 21 2018

The National Weather Service in BLACKSBURG has issued a

* Flash Flood Warning for...
  South central Greenbrier County in southeastern West Virginia...

* Until 900 PM EDT

* At 501 PM EDT, Doppler radar indicated slow moving thunderstorms 
  producing heavy rain across the warned area. Two to as much as 3 
  inches of rain have already fallen in the warned area according to 
  Doppler radar estimates. Flash flooding is expected to begin 
  shortly.

* Some locations that will experience flooding include...
  Lewisburg...
  White Sulphur Springs...
  Renick...
  Falling Spring...
  and Fairlea.

This includes The following Location The West Virginia State
Fairgrounds.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3799 8023 3777 8026 3777 8052 3799 8057

$$

Loconto
2 follow-up statements
396 
WGUS71 KRNK 212155
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
555 PM EDT MON MAY 21 2018

WVC025-220100-
/O.CON.KRNK.FF.W.0025.000000T0000Z-180522T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greenbrier WV-
555 PM EDT MON MAY 21 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM EDT FOR 
SOUTH CENTRAL GREENBRIER COUNTY...

At 551 PM EDT, three to as much as four inches of rain has fallen 
according to Doppler radar estimates from slow-moving thunderstorms 
in the warned area. Greenbrier County emergency officials reported 
that Williamsburg Road near Williamsburg and Big Draft Road in White 
Sulphur Springs were each closed due to high water. Additional rain 
amounts of up to a half inch are expected in the warned area. Flash 
flooding is already occuring, and additional rain may worsen or 
trigger new areas of flooding shortly.

Some locations that will experience flooding include...
Lewisburg...
White Sulphur Springs...
Renick...
Falling Spring...
and Fairlea.

This includes The following Location The West Virginia State
Fairgrounds.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3799 8023 3777 8026 3777 8052 3799 8057

$$

Loconto
001 
WGUS71 KRNK 220056
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
856 PM EDT MON MAY 21 2018

WVC025-220103-
/O.EXP.KRNK.FF.W.0025.000000T0000Z-180522T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greenbrier WV-
856 PM EDT MON MAY 21 2018

...THE FLASH FLOOD WARNING FOR 
SOUTH CENTRAL GREENBRIER COUNTY WILL EXPIRE AT 900 PM EDT...

Torrential rainfall from earlier thunderstorms has since ended. 
Further flooding is no longer expected to pose a threat. Several 
roads remain closed or have water on them in the towns of 
Williamsburg, Frankford and White Sulphur Springs. Please continue 
to heed any remaining road closures.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

LAT...LON 3799 8023 3777 8026 3777 8052 3799 8057

$$

Loconto

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 21, 3:58 PM EDT, 1 hour 4 minutes earlier.

Area forecast discussion, May 21, 3:58 PM EDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
358 PM EDT Mon May 21 2018

.SYNOPSIS...
A southerly flow will continue to push warm and humid air into
our region early this week. The nearly stationary front to our
north will finally push south across our area Wednesday. High
pressure will follow the front Wednesday night and keep the area
mostly dry through Friday.

&&

.NEAR TERM /TONIGHT THROUGH TUESDAY/...
As of 200 PM EDT Monday...

A blocking ridge centered over Bermuda stretches westward to cover
portions of the southeast and Mid Atlantic states tonight. This
ridge is expected to sink south Tuesday, losing its influence on the
region and allowing an upper level trough and a cold front to
approach the area from the northwest. Over the Gulf states north
into the Tennessee Valley, a weak upper level trough will continue
to draw Gulf and Atlantic moisture northward into the area tonight
and tomorrow.

From this afternoon into this evening, storms will track from the
southeast to the northwest. Tomorrow the steering flow shifts with
storms moving from the southwest to the northeast. All storms will
be slow moving and with the addition of tropical moisture, heavy
downpours are likely this afternoon and evening and again tomorrow
afternoon and night. Since the ground remains wet and creeks,
streams and rivers are elevated, there is a chance for renewed
flooding this evening and tomorrow.

As far as severe threat, model soundings suggest very moist layer
with SBCAPEs around 1000 J/KG this afternoon. Cannot rule out some
isolated wet microbursts but main threat is localized flash flooding.

Temperatures will remain muggy overnight with readings in the 60s.
Temperatures Tuesday will range in the 70s across the mountains to
low to mid 80s east.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 300 PM EST Monday...

Scattered to widespread showers and thunderstorms are expected
Tuesday evening into early Wednesday as an upper level
disturbance pushes across the central Appalachians toward the
coast ahead of an approaching cold front. Right now, instability
appears to be modest with this disturbance such that it wouldn't
be a surprise to see a few cells become strong to severe before
midnight Wednesday, mainly across the Piedmont, but the threat
of widespread severe storms overall appears limited.

The cold front will sink southward, advancing to the Interstate
81 corridor around dawn before loosing speed somewhat as it
continues a southward drift. Believe we will see a
redevelopment of showers across the mountains in the northwest
flow upslope regions, however instability will be limited.
Greater instability will be found in the vicinity of the front
across extreme southern Virginia and northern North Carolina,
where scattered strong storms may redevelop with afternoon
heating where CAPEs may exceed 2000 J/Kg. Outflows from any of
these storms will help to push the front further southward by
evening, clearing the boundary through our area after sunset
Wednesday.

High pressure will shift toward New England Wednesday night,
causing winds across the Mid Atlantic to swing more easterly by
Thursday morning. Though instability will be very modest within
the weak high pressure wedging across the region, may see a few
showers/isolated storms develop along the Blue Ridge with
afternoon heating as marine air off the Atlantic is forced into
the mountains.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
As of 300 PM EST Tuesday...

Winds will shift more southerly on Friday as high pressure
slides off shore. Though moisture and instability will remain
limited, expect slightly greater coverage of spotty, daytime
heating-driven showers and thunderstorms. Coverage of showers
and thunderstorms will increase during the weekend as a warm
front lifts northward through the mid Atlantic, bringing a
return of deeper moisture from the Gulf coast region. Afternoon
temperatures will range from the mid 70s to the mid 80s each
day, while overnight lows will generally be in the 60s areawide.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
As of 200 PM EDT Monday...

Numerous showers and thunderstorms are from a line from BLF-HLX
southwest. Isolated showers are forming northeast of this line
across the rest of the mountains, but should become more
numerous through the afternoon. Convection east of the Blue
Ridge will occur later this afternoon and continue into this
evening.

Reduced visibilities and ceilings (IFR) during heavy rain this
afternoon should be brief, lasting 30-60 minutes. Light rain and
MVFR ceilings will last longer and on the order of 3-6 hours.
Confidence on timing for each TAF site is low, with the
exception of Bluefield where rain will begin by 230 PM.

Winds will stay light east-southeast outside thunderstorms.

Overcast conditions are expected to linger through the night,
therefore IFR or lower visibilities from fog are less likely.
Any fog forming overnight should be gone by 14Z Tuesday.

.Extended Aviation Discussion...

Scattered MVFR showers and thunderstorms are possible Tuesday
with another round likely Wednesday. Conditions are expected to
improve later in the week.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...RCS
NEAR TERM...RCS
SHORT TERM...NF
LONG TERM...NF
AVIATION...RCS/WP
Hazardous weather outlook, May 21, 9:38 AM EDT, 7 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
938 AM EDT Mon May 21 2018

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-221345-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
938 AM EDT Mon May 21 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

Scattered to numerous showers and thunderstorms will occur this
afternoon into this evening. Some of these storms will be slow
moving with torrential downpours likely to lead to localized
flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

RCS

In the hours before

Local storm report, May 21, 4:00 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
400 PM EDT MON MAY 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     FLASH FLOOD      4 SSW MARTINSVILLE CITY 36.63N 79.88W
05/21/2018                   HENRY              VA   EMERGENCY MNGR

            HENRY COUNTY EMERGENCY SERVICES REPORTED FLOODING OF
            JOSEPH MARTIN HIGHWAY NEAR RIDGEWAY. THIS HAS LED TO ROAD
            CLOSURES WITH A DETOUR AROUND THE FLOODED HIGHWAY.

&&

LOCONTO
Special weather statement, May 21, 4:04 PM EDT, 58 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
404 PM EDT MON MAY 21 2018

WVZ043-507-508-212045-
Western Greenbrier-Summers-Eastern Greenbrier-
404 PM EDT MON MAY 21 2018

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHWESTERN GREENBRIER AND NORTHEASTERN SUMMERS COUNTIES...

Until 445 PM EDT

At 403 PM EDT, a strong thunderstorm was located near Alderson,
moving north at 5 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Alderson...
Lawn...
Asbury...
Elton...
and Meadow Bluff.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3774 8054 3772 8063 3773 8066 3772 8066
      3770 8076 3786 8084 3787 8081 3787 8075
      3793 8080 3797 8054
TIME...MOT...LOC 2003Z 168DEG 5KT 3779 8067

Loconto
Local storm report, May 21, 4:17 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
417 PM EDT MON MAY 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0154 PM     FLOOD            1 WSW SPRING VALLEY     36.73N 81.08W
05/21/2018                   GRAYSON            VA   EMERGENCY MNGR

            GRAYSON COUNTY EMERGENCY MANAGEMENT REPORTED WATER
            WASHING OVER SPRING VALLEY ROAD BETWEEN FRIES AND ELK
            CREEK.

&&

LOCONTO
Special weather statement, May 21, 4:22 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
422 PM EDT MON MAY 21 2018

VAZ020-212100-
Bath-
422 PM EDT MON MAY 21 2018

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL BATH
COUNTY...

Until 500 PM EDT

At 421 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Mountain Grove to near Warm Springs.
The storms are nearly stationary.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Warm Springs...
Burnsville...
Mountain Grove...
and Williamsville.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Hikers or persons in campgrounds should consider seeking sturdy
shelter until these storms pass.

LAT...LON 3822 7971 3820 7955 3817 7952 3815 7953
      3816 7950 3815 7949 3792 7972 3813 7994
      3815 7992 3818 7992 3819 7990 3820 7989
      3825 7983 3825 7982 3827 7980
TIME...MOT...LOC 2021Z 212DEG 3KT 3817 7989 3799 7974

Loconto
Special weather statement, May 21, 4:25 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
425 PM EDT MON MAY 21 2018

WVZ507-212100-
Eastern Greenbrier-
425 PM EDT MON MAY 21 2018

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN GREENBRIER COUNTY...

Until 500 PM EDT

At 425 PM EDT, a strong thunderstorm was located near White Sulphur
Springs. The storm is nearly stationary.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Lewisburg...
White Sulphur Springs...
Lewisburg Airport...
Alvon...
and Maxwelton.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3790 8013 3785 8018 3784 8018 3784 8019
      3782 8020 3782 8021 3780 8023 3779 8022
      3777 8023 3777 8025 3774 8026 3784 8045
      3800 8034
TIME...MOT...LOC 2025Z 215DEG 2KT 3785 8032

Loconto
Special weather statement, May 21, 4:49 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
449 PM EDT MON MAY 21 2018

NCZ005-006-VAZ044-212145-
Rockingham-Caswell-Pittsylvania-
449 PM EDT MON MAY 21 2018

...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN ROCKINGHAM...NORTHWESTERN CASWELL AND SOUTHWESTERN
PITTSYLVANIA COUNTIES AND THE CITY OF DANVILLE...

Until 545 PM EDT

At 449 PM EDT, a strong thunderstorm was located near Cascade, moving
east at 5 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Danville...
Eden...
Bethel...
Providence...
and Mayfield.

This includes The following Location Danville Airport.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3654 7972 3666 7967 3663 7927 3633 7946
TIME...MOT...LOC 2049Z 281DEG 6KT 3656 7961

AS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 4:04 PM EDTSpecial Weather StatementRNKGreenbrier41 min
May 21, 4:25 PM EDTSpecial Weather StatementRNKGreenbrier35 min

Nearby

Flash Flood Warnings in West Virginia, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.